Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 94, NWS Des Moines, IA

May 1, 2001Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2001, 10:48 PM CDT for Carroll County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 1, 2001, 10:48 PM CDT (03:48 UTC)
Expired
May 1, 2001, 11:20 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Carroll County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2701 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 020348
SVRDSM
IAC027-020420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARROLL COUNTY IN WEST CENTRAL IOWA

* UNTIL 1120 PM CDT

* AT 1046 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LIDDERDALE...OR ABOUT 43
  MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF LIDDERDALE AROUND 1100 PM
  NEAR LANESBORO AROUND 1110 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

LAT...LON 4220 9499 4210 9495 4212 9466 4221 9465

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:15 PM CDT, 8 hours 33 minutes earlier.

Area forecast discussion, May 1, 2:15 PM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT TUE MAY 1 2001

EARLY CONCERN WILL BE SVR WX AND DURATION OF IT.  SECOND FOCUS WILL
BE DAILY HIGH POPS AND POSSIBLE FLOODING.

MODELS HAVE BEEN ADVERTISING COLD FRONT WITH SHARP MID LVL TROF IS
NOW ENTERING THE THE STATE WITH ISOLD CELLS DVLPG ON FNT ATTM.
DESPITE LIMITED MOISTURE TO START WITH THIS AFTN POOLING NEAR THE
FNT AND INCRSG MOISTURE CONVERGENCE HAS ENHANCED CAPE AND SVR
POTENTIAL.  EXPECT TIME OF DAY HAS BIG PLAY INT YPE AS DVLPMNT UP
NORTH POINTS TO TORNADOES WHILE SRN POTENTIAL APPEARS BEST TO BE
HAIL/WIND AS SHEAR NOT THAT GREAT AND PROFLIER (SLATER) NOT AS
FAVORABLE IN SOUTH AS NRN IA NEAR WOOD LAKE PROFLIER WHICH HAS MUCH
BETTER VEERING.  LOOK AT Q/G FORCING 850/500 VEYR FAVORABLE FOR TNGT
THO SOME HINT OF SECONDARY SURGE THAT MIGHT BRING ON DVLPMNT OF
SECOND LINE OF PCPN TNGT.  THEN BOUNDARY ORIENTS E/W AND REMAINS IN
THE AREA AS S/W MOVE BY OVER NEXT SEVERAL DAYS.  KNOWING CLIMO WISE
THAT THIS IS PCPN MAX IN MAY HAVE TO KEEP EYE ON HEAVY RAINS HWVR
WILL NOT ISSUE WATCH ATTM SINCE ANTECEDENTS HAVE RISEN LAST SEVERAL
DAYS DUE TO LACK OF WIDESPREAD H.EAVY RAINS.

LOOK INTO EFP PD JUST AS UNSETTLED WITH SATURDAY ONLY DRY DAY ONYL
IF HIGH OVR MI HOLDS OFF PCPN WITH DRY ERLY FLOW OTRW WET THROUGH
THE PERIOD.

.DSM...NONE

FORSTER

In the hours before

Local storm report, May 1, 4:48 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    EMMETSBURG                IA   1 INCH HAIL
05/01/01   PALOALTO                       REPORTED BY KICD RADIO.

0440 PM    RINGSTED                  IA   1 INCH HAIL
05/01/01   EMMET                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 5:36 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 PM    SWEA CITY                 IA   .88 INCH HAIL
05/01/01   KOSSUTH                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0507 PM    DENISON                   IA   1 INCH HAIL
05/01/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0510 PM    BUFFALO CENTER            IA   1 INCH HAIL
05/01/01   WINNEBAGO                      REPORTED BY STORM
                                          SPOTTER.

0513 PM    DENISON                   IA   1 INCH HAIL
05/01/01   CRAWFORD                       REPORTED BY MEDIA.

0520 PM    DENISON                   IA   .88 INCH HAIL
05/01/01   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 8:32 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    WEBSTER CITY ARPT         IA   62 MPH TSTM GUST
05/01/01   HAMILTON

0712 PM    5 NW COON RAPIDS          IA   .75 INCH HAIL
05/01/01   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

0810 PM    5 N GUTHRIE CENTER        IA   60 MPH TSTM GUST
05/01/01   GUTHRIE                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:35 PM CDTTornado WarningDMXCarroll, Greene, Guthrie30 min
May 1, 8:04 PM CDTTornado WarningDMXGuthrie31 min
May 1, 8:48 PM CDTSevere Thunderstorm WarningDMXCrawford42 min
May 1, 9:25 PM CDTSevere Thunderstorm WarningDMXCarroll40 min
May 1, 9:38 PM CDTSevere Thunderstorm WarningDMXCrawford32 min
May 1, 10:04 PM CDTSevere Thunderstorm WarningDMXCarroll26 min
May 1, 10:44 PM CDTSevere Thunderstorm WarningDMXCalhoun41 min
May 2, 1:50 AM CDTFlash Flood WarningDMXCalhoun, Sac3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.